Body spasms

Over the last few weeks I have been very troubled by body spasms particularly when I wake around 4 or 5. I take clonazepam and currently the dose before bed is 2.5mg. Unlike previous twitching or jerking there is much more of a seizure about these. Is this a sort of experience that anyone else recognises? According to a conservative marking on the restless leg Study Group rating scale there seems to be little doubt that I have severe RLS

7 Replies

  • Martino ,during theses episodes do you have the urge to move sensations too? If not it COULD be severe Periodic Limb Movement Disorder.What is it about it that makes it seem more like a seizure? Are you on any other medication.

  • Thanks. I am not on any other medication. I am due to have a sleep study so we will see what that shows. I am slowly bringing the clonazepam down and the neurologist does not want to suggest anything else until I have had a couple of scans done. When the spasms come they seem to arrest my whole body. The only way I could stop them this morning was, like most people, was to walk about

  • Hi Martino

    I take Clonazepam (which doesn't really work anymore, used to until 10 years ago) I can up it to 4 mg per night my GP tells me but I don't want to take that much. I take 0.5 before bed and another at about 3 hours later when I am wide wake, although it doesn't stop the RLS it relaxes me sufficiently that I don't lie there stressing that I am not asleep. I am now thinking of asking my GP to refer me to a neuro as I have tried everything other med and none have worked. At least a neuro could give a combination of meds. Or maybe asking GP if I can take Tramadol 3-4 days a week and LevoDopa for another 3.

    However, I often notice that my stomach seems to tense, if I am lying with my hand by my face or wherever, my fingers will twitch and pinch me (weird when I first realized that), little muscles in my back also tense and relax for no reason etc. So I wonder if my brain is fighting against the muscle relaxing effects of the Clonazepam.

    GP once suggested I could take beta blockers but didn't really want me to go down that route. I must say, however, that I took beta blockers for severe stress for just two weeks with Diazepam, as prescribed, and did not notice the RLS during that time.


  • Thanks. I am bringing the clonazepam dose down and the neuro does not want to try anything else until I have had a sleep study and some scans

  • I don't know how long you've been on Clonazepam, but please, if you decide to quit taking it, don't stop cold turkey.I did, and am fortunate that I didn't have seizures or die.The doctors don't tell you that coming off heroin is easier than coming off it.If I had known how deep clonazepam absorbs into your tissue,mucles, and bones, I would've never taken the first one.It totally helped me sleep and calmed my legs down, by I was really having problems with my memory.

  • It's sad for all the technology, that these meds only help us for awhile.I have Rls and it can be very stressful. I take tramadol for fibromyalgia pain and arthiritis, and neurontin(gabapentin) for nerve pain.Neither help much, but just on a whim, I started taking 2(99mg)potassium at bedtime, and Wahla,it worked. I still get occassional rls, but not like before.I also take 200mg. magnesium as well.If it gets overwhelming, I take a really hot bath with epsom salts and a few drops of lavender oil. Then I rub my legs down with magnesium gel and it does help.

  • Hi Martino, yes do taper down the Clonazepam I was told at one time to reduce by a 1/4 of a 0.5 mg pill per week!

    I had a sleep study for possible sleep apnoea. Not sure it was a great study though. They allowed one person to keep their TV on until 1 am and it was so loud no one got off to sleep. I also spent most of the night awake and I know my legs and body were jerking but that didn't show up, so they say! All in all I thought it was pretty useless and the surroundings certainly weren't conducive to getting any sleep anyway.

    LynnTenn Do you think the potassium alone was the solution for you or because you took the other meds too. I have taken all the RLS meds available including Gabpentin but not any opiate based (GP won't let me do that yet). I already take a multitude of vitamins, rattle well as I walk. I take Magnesium, Vit D3 and Calcium among others, but these have no effect.

You may also like...